The telltale signs are well known: tremors, stiffness, and a slower gait, to name a few. With a staggering 60,000 Americans diagnosed each year, and thousands more currently undiagnosed, Parkinson’s disease is often the first thought when a senior loved one displays symptoms such as these. But there may actually be an alternative culprit – medications.
Professional Scottsdale home care agency, Nightingale Homecare, offers the following helpful information to narrow in on whether Parkinson’s or medication side effects are to blame.
Parkinson’s Disease Facts
Typically, Parkinson’s disease progresses gradually, beginning with tremors in one or both hands that are barely perceptible and advancing through the following stages:
- Stage One: Mild tremors and other changes in movement begin to affect walking, facial expressions, and posture, but do not usually interfere with day-to-day activities.
- Stage Two: Tremors and movement problems increase and become more noticeable, and may also include rigidity. Daily activities require more time but can typically still be completed independently.
- Stage Three: Slowness increases, and loss of balance can contribute to increased fall risks. Some activities of daily living, such as eating and getting dressed, may require assistance.
- Stage Four: Symptoms become more severe, and a walker is often required for ambulation. Further assistance is required with daily tasks.
- Stage Five: In the final stage of Parkinson’s, the patient is often confined to a wheelchair or bed. Hallucinations may occur in this stage as well.
Parkinson’s-Imitating Medication Issues
It’s important to note that the following common medications can result in strikingly similar symptoms. Before assuming your loved one might be developing Parkinson’s disease, make a list of all of his or her medications and compare against the following prescriptions which are known for mimicking the disease:
- Antipsychotics such as haloperidol and risperidone
- Antidepressants such as sertraline, fluoxetine, or imipramine
- MAOIs such as phenelzine
- Anticonvulsants such as tiagabine, gabapentine, oxcarbazepine, and lamotrigine
If your senior loved one has recently been prescribed any of these medications, or the doctor has recently increased one of these meds and you’re noticing Parkinson’s-like symptoms, schedule an appointment to discuss further and to weigh the pros and cons of each medication. Those with a family history of Parkinson’s disease, dementia, or stroke are more susceptible to experiencing these types of side effects as well.
Whether your senior loved one is struggling with the challenges of Parkinson’s disease or any other chronic condition, or simply could use a helping hand to age in place safely and independently at home, the caring Scottsdale home care agency Nightingale Homecare is ready to assist. Our in-home care services are customized to meet the unique needs of each individual, from companionship and help with personal care needs, through skilled nursing care, and everything in between. Contact us at (602) 504-1555 to learn more.
Warning: Use of undefined constant php - assumed 'php' (this will throw an Error in a future version of PHP) in /home/ngcareadmin/public_html/wp-content/themes/phx/single.php on line 40